Hail, Phillips
- When
- May 29, 3:20 PM CST
- Where
- Phillips County, 11.5 mi NNW of Agra
- Measured
- 1.5 in hail
- Property damage
- $15,000
- Crop damage
- $150,000
- Reported by
- Public
- Coordinates
- 39.930, -99.180
Severe thunderstorms produced hail up to the size of golf balls on this Sunday afternoon and evening. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms produced hail up to the size of golf balls on this Sunday afternoon and evening. A couple isolated thunderstorms began developing across north central Kansas around 3 p.m. CST. The first report of severe hail occurred fairly early, with up to 1.5 inch diameter hail reported from a small storm over northeast Phillips County. There was a lull in thunderstorms for about an hour beginning around 4 p.m. CST. Other isolated storms then developed. None were apparently severe until 7:30 p.m. CST. A small cluster of several storms developed over Russell County between 5 and 6 p.m. CST. One storm on the northern side broke off and moved northeast across Osborne and Mitchell Counties between 6:30 and 7:30 p.m. CST. It produced hail up to 1.5 inches in diameter near Waconda Lake, at Cawker City around 7:30 pm CST. A little while later, golf ball size hail was reported as the storm crossed into Jewell County. The storm then rapidly weakened after 8 p.m. CST. The rest of the night was quiet.
All of this thunderstorm activity formed along and ahead of a weak warm front that was lifting north through Kansas. High pressure centers were over the Northern Plains and Southern Plains. In the upper levels, fairly weak, zonal flow was covered most of the Lower 48. Nebraska was in the wake of a weak shortwave trough moving into the Great Lakes. A subtle shortwave ridge was over the Central Plains. Prior to thunderstorm development, temperatures were in the middle 80s, with dewpoints in the middle to upper 50s. Mid-level lapse rates were modestly steep, around 7 degrees C/km. Combined with the surface environment, this resulted in MLCAPE around 2000 J/kg. With weak wind fields through the troposphere, deep layer shear was approximately 20 to 25 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 29, 3:19 PM CST, 1 minute earlier.
Area Forecast Discussion National Weather Service Hastings NE 419 PM CDT SUN MAY 29 2016 .SHORT TERM...(This evening through Monday night) Issued at 418 PM CDT Sun May 29 2016 Well, our break from at least isolated severe weather didn't last long, and the main focus of these next 36 hours is on the potential for severe storms mainly during the late afternoon/evening hours both today and especially Monday. As suspected here in yesterday's afternoon discussion, the environment this afternoon has become at least marginally supportive of severe weather (SPC just introduced a formal Marginal Risk area to the latest Day 1 outlook on the 20z update in our southwestern CWA), and would not be surprised to see a few strong to severe storms elsewhere as well. At least on paper, the severe weather threat centered on Monday evening is larger than the one for today, especially if an organized complex/MCS happens to move in from the west, but given this is still 24+ hours away it is also frought with the usual uncertainties. Taking a quick look at the current scene as of 330 PM, water vapor imagery and short term model data reveal a fairly subtle pattern over the area, with fairly weak quasi-zonal (west-to-east) flow, flowing in between more evident shortwaves noted over the Great Lakes, and also over southern CA. While the main upper jet axis is to our south, the presence of a subtle disturbance nearing southwest portions of the CWA has combined with considerable daytime heating, respectable mixed-layer CAPE around 2000 J/kg and a weak cap (evidenced by 700 millibar temps only around 5C) to pop isolated to scattered convection. Fortunately, compared to the multiple-day stretch of severe storms last week, deep-layer shear is fairly weak at only around 25kt, resulting in slow-moving storms of a multicell nature. Nonetheless, hail to at least quarter size (isolated larger) appears to be the main threat at least in the short term. At the surface this afternoon, the pattern is rather non-descript, with fairly light, generally southerly breezes in most areas. High temps will end up in the low-mid 80s in most areas (for places such as Hastings this is actually the first 80 in nearly 3 weeks). Now looking ahead forecast-wise over these next 36 hours: Late this afternoon/tonight: Wish I had more confidence in exactly how this is going to play out, but given the subtle large-scale forcing at play, the evolution of thunderstorm development is a bit murky. In theory, and leaning on solutions of higher-res short term models, at least isolated strong to a few severe thunderstorms will probably continue building slowly northward through various parts of the CWA into early this evening, with the greatest coverage likely favoring areas near/south of the state line. Given that much of this "pulsy" activity is largely driven by heating, in theory any isolated severe threat wanes toward/around sunset. However, even though instability decreases tonight, a modest southwesterly low level jet up to around 30kt could easily sustain at least isolated storms through much of the night, but with chances decreasing post-midnight. Unless the coverage of storms becomes larger than anticipated, will be keeping rain chances (POPs) less than "likely" percentages. Otherwise tonight, made little change to lows with 55-60 most all areas. Could see a little patchy ground fog again toward sunrise, but does not currently seem worthy of a formal forecast inclusion. Monday-Monday night: Again the main focus is on the current Marginal-to-Slight Risk of severe storm per the SPC Day 2 outlook. Although the details are certainly subject to change, overall this looks to be a touch later threat of severe storms compared to today, and with only isolated type activity expected until more into the evening/overnight hours, when the potential exists for a fairly widespread coverage of storms to develop and/or move in from the west, possibly in the form of an organized mesoscale convective system. Like today, really think the vast majority of the CWA will remain dry for morning/early-mid afternoon activities, but also like today, cannot rule out the potential for some spotty, non- severe morning storms either. Then during the afternoon and evening, the situation gradually becomes more favorable for convection. For one, a more potent mid level disturbance moves in from the west, to the southeast of a larger-scale trough drifting southeast from the northern Rockies. By late afternoon, ML-CAPE possibly up to around 3000 J/kg could easily support isolated severe, although deep layer shear is again fairly modest at only around 30kt tops. As the evening wears on, instability gradually decreases but shear improves and low-level forcing increases as a fairly well-defined cold front approaches the CWA from the west. As a result, kept POPs in "likely" territory for the night period. At this point, "worst case scenario" for Monday evening is the possibility of a squall line with damaging winds rolling in from the west, but this is far from certain. Although widespread flood issues are not anticipated, at least localized problems could form/redevelop, especially in those places the most waterlogged from the past week. Otherwise on Monday, the main difference from today will be breezier south winds with speeds at least 10-15 MPH with gusts to over 20 MPH especially during the afternoon. Nudged up high temps very slightly, into the low 80s most places. .LONG TERM...(Tuesday through Sunday) Issued at 418 PM CDT Sun May 29 2016 The very basics of this 6-day period: Although storms, potentially of the strong to perhaps even marginally severe variety, will remain an issue across mainly the southeast 1/2 of the CWA into Tuesday, any lingering/weakening convection should exit "stage south" Tuesday night, paving the way for what most should consider a welcome stretch of dry weather lasting several days. This is a result of a large-scale ridge building over the western CONUS, placing the Central Plains under predominantly northwest flow aloft. In fact, officially, have the entire forecast dry CWA-wide from Wednesday-Sunday. In reality, this currently-dry forecast comes a bit in question especially by Friday night onward as a few subtle waves work over the top of the ridge, but at this Day 6-7 time frame, confidence is too low in legitimate thunderstorm development to justify even formal slight POPs at this time. Keep in mind this could change though. Temperature-wise, these 6-days will start with a modest cool down and then a warm-up by the weekend. The coolest days will be Tuesday-Wednesday behind the passing cold front, with potentially breezy northerly winds both days and high temps in the low-mid 70s. As the ridge builds and southerly breezes return, highs should climb back into the 80s by Friday-Saturday. Nudged up highs generally 1-3 degrees both of these days, and potentially not enough. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday afternoon) Issued at 1251 PM CDT Sun May 29 2016 Overview: Assuming that thunderstorms do not become an issue (and this is no guarantee), confidence is relatively high in VFR ceiling/visibility through the period, along with fairly light winds sustained at around 10kt or less. More details follow... Ceiling/visibility: Although a mid-level cloud deck is possible at times, VFR ceiling should prevail. The two small caveats to VFR visibility would include a brief reduction due to rainfall and also some light fog/haze early Monday morning, but neither of these appear likely enough to include at this time. Precipitation/thunderstorms: Pondered introducing a generic "vicinity thunderstorm" (VCTS) group to suggest the possibility of activity in the general area especially during the 22z-05z time frame, but confidence remains low enough in the areal coverage of storm development that opted to leave any mention of rain/thunder out for now. Please be aware though that later forecasts may have to go this route depending on how things unfold. Winds: Again assuming thunderstorm-influences are not an issue, speeds should average near/below 10kt generally from a southerly direction. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Pfannkuch LONG TERM...Pfannkuch AVIATION...Pfannkuch
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 313 PM CDT SUN MAY 29 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 313 PM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WITHIN THE OUTLOOK AREA THROUGH TONIGHT...WITH THE OVERALL-BEST CHANCES PROBABLY OCCURRING BEFORE MIDNIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...IT APPEARS THAT A FEW STRONG...TO MAYBE EVEN MARGINALLY SEVERE STORMS ARE POSSIBLE...CAPABLE OF PRODUCING HAIL UP TO AROUND QUARTER SIZE...WIND GUSTS UP TO AROUND 60 MPH...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY...MEMORIAL DAY...SMALL CHANCES FOR THUNDERSTORMS EXIST DURING THE DAY...BUT WITH BETTER CHANCES FOR MORE WIDESPREAD COVERAGE ARRIVING DURING THE EVENING AND INTO THE OVERNIGHT HOURS. THERE IS A MARGINAL TO SLIGHT RISK THAT SOME STORMS COULD BECOME SEVERE STARTING LATE MONDAY AFTERNOON...WITH THE MAIN THREATS BEING HAIL UP TO NEAR THE SIZE OF PING PONG BALLS AND WIND GUSTS TO AROUND 60 MPH. IF AN ORGANIZED COMPLEX OF STORMS HAPPENS TO MOVE IN FROM THE WEST...THE THREAT FOR DAMAGING WINDS COULD INCREASE. IN ADDITION..HEAVY RAINFALL IN EXCESS OF 1 INCH IS POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLOODING ISSUES. THUNDERSTORM CHANCES CONTINUE INTO TUESDAY...ESPECIALLY WITHIN NORTH CENTRAL KANSAS AND SOUTHEAST OF A LINE FROM ALMA TO FULLERTON NEBRASKA...BEFORE ENDING TUESDAY NIGHT. THE THREAT FOR SEVERE STORMS CURRENTLY APPEARS FAIRLY LOW FOR TUESDAY...BUT A FEW STRONG STORMS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS...MAINLY LATE THIS AFTERNOON INTO THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS PFANNKUCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
333 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 2 SW EDISON 40.26N 99.80W
05/29/2016 E1.00 INCH FURNAS NE TRAINED SPOTTER
&&
FAYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 340 PM CDT SUN MAY 29 2016 KSZ005-292115- PHILLIPS KS- 340 PM CDT SUN MAY 29 2016 ...SPECIAL WEATHER STATEMENT... AT 340 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PHILLIPSBURG...MOVING NORTH AT 20 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PHILLIPSBURG. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3971 9925 3977 9939 3994 9935 3991 9913 TIME...MOT...LOC 2040Z 197DEG 16KT 3980 9932 FAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL EDISON 40.28N 99.78W
05/29/2016 E1.25 INCH FURNAS NE TRAINED SPOTTER
&&
WESELYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
353 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 1 W EDISON 40.28N 99.79W
05/29/2016 E1.25 INCH FURNAS NE FIRE DEPT/RESCUE
HAIL COVERED THE GROUND, MOST OF IT WAS NICKLE TO QUARTER
SIZED.
&&
WESELYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CDT SUN MAY 29 2016
NEZ072-292130-
GOSPER NE-
359 PM CDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GOSPER COUNTY UNTIL
430 PM CDT...
AT 359 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARAPAHOE...OR 29 MILES SOUTH OF LEXINGTON...MOVING NORTH AT 15 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
GOSPER COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4044 9998 4053 9997 4049 9981 4035 9983
4035 10000
TIME...MOT...LOC 2059Z 192DEG 14KT 4039 9995
FAYThe Grand Island radar (KUEX), 76 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627566, 627567, 627568.